Alert archive / Oklahoma / Wind Advisories in 2009

Wind Advisory 8, NWS Norman, OK

March 5, 200914 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Mar 5, 2009, 4:40 AM CST for 14 counties in Oklahoma. It took effect at Mar 5, 2009, 2:00 PM CST. It was in force for 113 min.

The area

The counties it named.

The facts

Issued
Mar 5, 2009, 4:40 AM CST (10:40 UTC)
In effect from
Mar 5, 2009, 2:00 PM CST
Expired
Mar 5, 2009, 3:53 PM CST
In force
113 min
Issued by
NWS Norman, OK

Counties Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kiowa County, OK, Major County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK

The radar

The Altus AFB radar (KFDR), 150 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 10.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2009-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2009-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KOUN 051040
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
440 AM CST THU MAR 5 2009

...STRONG AND GUSTY WEST WINDS WILL DEVELOP THIS AFTERNOON...

.A DRYLINE WILL BEGIN THE DAY AT THE WESTERN OKLAHOMA BORDER...AND
MOVE EAST STEADILY. BEHIND THE DRYLINE...WINDS WILL BECOME BREEZY
FROM THE SOUTHWEST. THEN A SHARP INCREASE IS EXPECTED BY EARLY TO 
MID AFTERNOON...WHEN WINDS TURN TO THE WEST AND SPEEDS REACH 30 TO
35 MPH SUSTAINED...WITH GUSTS TO 45 MPH.

OKZ004-005-009>011-014>016-021-022-033>036-052000-
/O.NEW.KOUN.WI.Y.0008.090305T2000Z-090306T0100Z/
HARPER-WOODS-ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY-CUSTER-
BECKHAM-WASHITA-HARMON-GREER-KIOWA-JACKSON-
INCLUDING THE CITIES OF...BUFFALO...ALVA...ARNETT...WOODWARD...
FAIRVIEW...CHEYENNE...TALOGA...WEATHERFORD...CLINTON...ELK CITY...
SAYRE...CORDELL...HOLLIS...MANGUM...HOBART...ALTUS
440 AM CST THU MAR 5 2009

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CST THIS EVENING. 

BREEZY SOUTHWEST WINDS WILL TURN WEST IN THE EARLY TO MID
AFTERNOON. WHEN THIS OCCURS...SPEEDS WILL INCREASE SHARPLY...
REACHING 30 TO 35 MPH SUSTAINED...WITH GUSTS TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OVER 30 MPH... OR
FREQUENT GUSTS OVER 40 MPH... ARE EXPECTED. WINDS THIS STRONG CAN
BE MAKE SOME OUTDOOR ACTIVITIES HAZARDOUS AND BLOW AROUND LIGHT
WEIGHT OBJECTS. THE COMBINATION OF STRONG CROSS WINDS AND REDUCED
VISIBILITY IN BLOWING DUST...WILL ALSO MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

$$

BURKE
1 follow-up statement
000 
WWUS74 KOUN 052153
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CST THU MAR 5 2009

...WIND ADVISORY CANCELED...

.LOW PRESSURE CENTERED OVER THE CENTRAL PLAINS WILL CONTINUE TO
GENERATE MODERATE SOUTH TO SOUTHWEST WINDS ACROSS OKLAHOMA AND
NORTH TEXAS THIS AFTERNOON AND EVENING.

OKZ004-005-009>011-014>016-021-022-033>036-052300-
/O.CAN.KOUN.WI.Y.0008.000000T0000Z-090306T0100Z/
HARPER-WOODS-ELLIS-WOODWARD-MAJOR-ROGER MILLS-DEWEY-CUSTER-
BECKHAM-WASHITA-HARMON-GREER-KIOWA-JACKSON-
INCLUDING THE CITIES OF...BUFFALO...ALVA...ARNETT...WOODWARD...
FAIRVIEW...CHEYENNE...TALOGA...WEATHERFORD...CLINTON...ELK CITY...
SAYRE...CORDELL...HOLLIS...MANGUM...HOBART...ALTUS
353 PM CST THU MAR 5 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS CANCELED THE WIND
ADVISORY. 

ALTHOUGH IT WILL BE BREEZY ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS...
WIND SPEEDS ARE NO LONGER EXPECTED TO REACH ADVISORY LEVELS
THROUGH THIS EVENING.

$$

CMS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Mar 4, 11:40 PM CST, 5 hours earlier.

Area forecast discussion, Mar 4, 11:40 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1140 PM CST WED MAR 4 2009

.AVIATION...
WINDS WILL REMAIN GUSTY OVERNIGHT UNDER STRONG LLJ 50KTS PLUS.
WILL KEEP IN LLWS THROUGH 12-14Z BEFORE BETTER MIXING STARTS.
BOTH NAM/GFS ARE NOT AS AGGRESSIVE WITH LOW LEVEL HUMIDITY
PROGS...SO EXPECT MVFR CEILINGS WILL BE MAINLY CONFINED TO AREAS
EAST AND SOUTH OF TAF SITES. DEEP MIXING BEHIND DRYLINE THURSDAY
SO EXPECT SOME GUSTS NEAR 40KTS ACROSS WESTERN OKLAHOMA BETWEEN
19-22Z. WEAK FRONTAL BOUNDARY WILL PUSH INTO NORTHWEST OKLAHOMA
AFTER 6Z.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM 10 AM TO 8 PM CST THURSDAY FOR OKZ004>029-
     033>041-044>046-050.

TX...RED FLAG WARNING FROM 10 AM TO 8 PM CST THURSDAY FOR TXZ083>090.

SIX
Hazardous weather outlook, Mar 5, 12:30 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1230 AM CST THU MAR 5 2009

OKZ004>048-050>052-TXZ083>090-051300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1230 AM CST THU MAR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...OVERNIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
THE AIRMASS ACROSS THE AREA WILL CONTINUE TO BE TOO STABLE TO
SUPPORT THUNDERSTORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL INCREASE FROM SATURDAY INTO SUNDAY. LOW
LEVEL MOISTURE AND INSTABILITY WILL INCREASE GRADUALLY BY THE
WEEKEND... TO THE EAST OF A DRY LINE THAT WILL MOVE INTO WESTERN
PORTIONS OF OKLAHOMA AND NORTH TEXAS BY SATURDAY AFTERNOON.
MEANWHILE... AN UPPER LEVEL STORM SYSTEM IS EXPECTED TO MOVE ACROSS
THE CENTRAL AND SOUTHERN PLAINS FROM LATE SATURDAY INTO SUNDAY. A
FEW STORMS COULD APPROACH SEVERE LEVELS SATURDAY AFTERNOON AND
EVENING PROVIDING SUFFICIENT INSTABILITIES CAN DEVELOP AHEAD OF THE
STORM SYSTEM. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS MAINLY
ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA MONDAY AND TUESDAY.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE POTENTIAL IS EXPECTED TO REACH EXTREME LEVELS ON
THURSDAY... ACROSS CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. CONDITIONS COULD BECOME PARTICULARLY DANGEROUS ACROSS PARTS
OF WEST CENTRAL AND NORTHWEST OKLAHOMA WHERE OCCASIONAL WIND GUSTS
OF 40 TO 45 MPH WILL BE POSSIBLE. PLEASE REFER TO THE RED FLAG
WARNING PRODUCT FOR ADDITIONAL DETAILS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY MORNING.

CJS/30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 5:05 AM CSTFire Weather WatchOUNBeckham, Custer, Dewey, Ellis, Greer, Harmon and 9 more48 hr

Nearby

Wind Advisories in Oklahoma, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.